Hail, Rosebud
- When
- August 21, 6:23 PM MST
- Where
- Rosebud County, 2.41 mi W of Colstrip
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.880, -106.630
A supercell thunderstorm moved across northern Rosebud and Custer Counties. Large hail was reported with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A supercell thunderstorm moved across northern Rosebud and Custer Counties. Large hail was reported with the storm. In addition, some outflow winds resulted in some severe wind gusts at the Baker airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 1:24 PM MST, 4 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
224 PM MDT Wed Aug 21 2024
.DISCUSSION...
Today through Thursday night...
Currently, a shortwave perturbation in the mid levels is over NW
MT and is expected to shift east through the day. The Storm
Prediction Center (SPC) Day 1 outlook has the following counties
under a slight risk (2/5) for severe thunderstorms today:
Musselshell, Treasure, Custer, Fallon, with northern portions of
Yellowstone, Rosebud, Powder River and Carter counties also
included. Greatest threats for these locations will be golf ball
sized hail with 75 mph winds. Locally heavy rainfall is also
possible. With the aforementioned shortwave is an associated 500
mb jet that will allow for good forcing and shear (30-40kts) to
support longer lived thunderstorms. Instability is also favorable
for severe thunderstorms with current mesoscale analysis showing
MUCAPE values from 1000 J/kg just east of Yellowstone Co, up to
3500 J/kg in far east-central MT. Timing for thunderstorms today
will last though around 8 pm MDT for most areas, with east central
MT keeping the potential for severe thunderstorms through
midnight. Critical fire weather conditions exist for Sheridan Co,
WY as well as the Bighorn Mtns. Be extra careful not to cause a
spark.
For Thursday, mild ridging and dryer air is forecasted to build
in which will limit any shower/thunderstorm potential. High
temperatures will be in the 80s to low 90s for most of the region.
TS
Friday through Wednesday...
Upper ridging gives way to strong SSW flow aloft on Friday, and
SSW flow continues for Saturday, before models differ on the
timing of the next Pacific trough in the Sunday time frame. Friday
will be hot, in the 90s, but record temps are not expected. RH's
will range from the lower 20s to mid 30s, and areas E and W of
KBIL will have gusty winds. The Fosberg Index will be low, but Hot
Dry Windy values will start coming up. Given the relatively high
RH, this day will likely need a fire weather headline in the
forecast. Scattered thunderstorms are forecast in the SW mountains
with some small chances in the far E where SREF had 1000 J/kg of
MLCAPE and 30 to 40 kt of Bulk Effective Shear. PWAT's come up to
at least 1-1.25 inches as well, due to a low-level jet. Thus,
some stronger storms are possible in the E. Saturday will be
another hot day, especially from around KBIL E. Humidities will
be mostly in the teens and winds will be gusty over much of the
area. Scattered thunderstorms are expected in the evening, when
the deterministic models show a possible cold front crossing the
area. If the above comes to fruition, Saturday looked like a Fire
Weather Day and highlights may be needed.
As mentioned above, pattern uncertainty increases on Sunday due to
trough timing issues, and uncertainty continues into Monday.
Temps will be several degrees below normal for Sunday and Monday.
Models showed windy conditions for Sunday, but RH's will not be
that low. Expect isolated to scattered showers and thunderstorms
on Sunday, with lesser precipitation chances on Monday. NBM had
best chances for high elevation snow in the SW mountains from 12Z
Sun. to 12Z Monday. Amounts will be less than an inch. Will need
to watch Sunday and Monday due to model uncertainty.
Models showed zonal flow with waves in the flow for Tuesday, then
there were large pattern differences in the clusters on Wednesday.
For now, forecast had mostly dry weather both days with temps near
normal for Tue. and highs only in the 70s on Wednesday. Arthur
&&
.AVIATION...
Isolated to scattered thunderstorms will occur through late this
evening. Highest chances will be W and NE of KBIL. This area
includes KMLS and KBHK, where there is a Slight Risk of severe
thunderstorms. KMLS TAF has wind gusts with storms to 60 kt and
the mention of hail. Hail could be to the size of golf balls.
Elsewhere, severe chances decrease S and W of a Roundup to K4BQ
line. MVFR/IFR conditions are expected with the thunderstorms.
There will be areas of mountain obscuration into this evening.
Cannot rule out MVFR conditions in patchy fog from KMLS E and SE
late tonight and early Thursday. Otherwise VFR returns late
tonight through Thu. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 057/088 060/094 062/093 056/078 052/081 054/087 053/074
20/U 01/U 10/U 22/T 32/T 10/U 12/W
LVM 048/085 053/090 054/084 046/072 043/078 048/084 047/071
10/U 12/T 11/N 34/T 32/T 10/U 22/T
HDN 054/091 060/096 060/096 055/081 050/083 051/088 051/076
20/U 01/U 10/U 22/T 32/T 10/U 11/B
MLS 060/087 067/096 066/096 061/080 055/081 055/086 055/074
40/U 11/U 10/U 11/U 32/T 10/U 11/B
4BQ 061/089 068/095 068/097 061/083 055/083 055/088 056/078
20/U 01/U 10/U 11/U 31/U 10/U 01/B
BHK 058/087 061/091 066/096 060/082 053/081 053/085 054/078
40/U 11/N 10/U 01/U 32/W 10/U 01/B
SHR 054/091 059/094 060/094 055/082 048/083 049/088 051/077
10/U 01/U 00/U 12/T 21/U 00/U 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...Red Flag Warning in effect until 8 PM MDT this evening FOR
ZONES 274-284.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
619 PM MDT Wed Aug 21 2024
MTZ029-173-220045-
Musselshell MT-Northeastern Yellowstone MT-
619 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSSELSHELL AND NORTHERN
YELLOWSTONE COUNTIES THROUGH 645 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Roundup, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Musselshell
and northern Yellowstone Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.
&&
LAT...LON 4621 10831 4629 10849 4658 10825 4641 10795
TIME...MOT...LOC 0019Z 218DEG 23KT 4628 10836
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArcherSpecial Weather Statement
National Weather Service Billings MT
648 PM MDT Wed Aug 21 2024
MTZ032-220115-
Custer MT-
648 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUSTER COUNTY
THROUGH 715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Miles City, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Miles City, Garland, Moon Creek Ranch, Matthews Recreation Area,
Twelve Mile Dam, and Strawberry Hill Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.
&&
LAT...LON 4600 10596 4611 10614 4662 10573 4630 10518
TIME...MOT...LOC 0047Z 227DEG 43KT 4617 10589
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArcherPreliminary Local Storm Report
National Weather Service Billings MT
659 PM MDT Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tstm Wnd Gst 2 SSW Sheridan 44.77N 106.97W
08/21/2024 M53 MPH Sheridan WY ASOS
ASOS station KSHR Sheridan.
&&
NVSpecial Weather Statement
National Weather Service Billings MT
706 PM MDT Wed Aug 21 2024
MTZ031-032-220130-
Custer MT-Northern Rosebud MT-
706 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CUSTER AND CENTRAL
ROSEBUD COUNTIES THROUGH 730 PM MDT...
At 706 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colstrip, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colstrip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.
&&
LAT...LON 4576 10672 4585 10689 4627 10640 4607 10608
TIME...MOT...LOC 0106Z 227DEG 43KT 4590 10667
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArcherSpecial Weather Statement
National Weather Service Billings MT
712 PM MDT Wed Aug 21 2024
MTZ031-032-220145-
Custer MT-Northern Rosebud MT-
712 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUSTER AND CENTRAL
ROSEBUD COUNTIES THROUGH 745 PM MDT...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Forsyth, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Miles City and Hathaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.
&&
LAT...LON 4617 10624 4628 10641 4660 10618 4643 10584
TIME...MOT...LOC 0112Z 216DEG 36KT 4625 10633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArcherThe Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201809, 1201810, 1201814.